Kansas, 2006

Hail in Kansas, March 12, 2006

March 12, 2006 · NWS ICT · 50 events in 14 counties and zones

48 hail, 2 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 12, 2:38 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 12, 2:38 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
238 AM CST SUN MAR 12 2006

.DISCUSSION...
FORECAST CONCERNS ARE THUNDERSTORM CHANCES IN EXTREME SOUTHEAST KS
TODAY AND STRONG WINDS/EXTREME FIRE DANGER AREAWIDE TODAY.

TODAY:
CYCLOGENESIS UNDERWAY EARLY THIS MORNING IN SOUTHEAST CO WITH A
STATIONARY FRONT SOUTHEASTWARD FROM THE LOW ACROSS NORTHERN
OK. MODELS SUGGEST SOME STRENGTHENING OF THE LOW AS IT REACHES
KANSAS CITY AREA BY EVENING AS A STRONG SHORTWAVE TROF EJECTS OUT OF
SOUTHWEST OVER THE CENTRAL PLAINS. NOT OUT OF THE QUESTION TO GET
ISOLATED EARLY MORNING CONVECTION IN SOUTHEAST KS WITH 850 THETA-E
ADVECTION UNDERWAY BENEATH DIFFLUENT UPPER FLOW PATTERN. OTHERWISE
WARM FRONT WILL LIFT NORTHWARD OF FORECAST AREA THIS MORNING...WITH
TRAILING NORTH TO SOUTH DRYLINE THROUGH THE FLINT HILLS. SBCAPE OF
AROUND 2,000 J/KG WITH VERY IMPRESSIVE DEEP LAYER SHEAR PROGGED
THIS AFTERNOON. AS DRYLINE MIXES SLOWLY EASTWARD OUT OF EXTREME
SOUTHEAST KS BY 00Z...STRONG SURFACE PRESSURE FALLS (5 TO 9 MB/6
HR) IN RESPONSE TO STRONG SHORTWAVE TROF ENTERING WESTERN KS MAY
ALLOW ENOUGH CONVERGENCE FOR A SUPERCELL OR TWO TO INITIATE OVER
EXTREME SOUTHEAST KS MID-LATE PM...BEFORE STORMS MOVE RAPIDLY
EAST INTO WESTERN MO. THUS WILL MAINTAIN 20-30 POP THERE WITH
MENTION OF SEVERE...ALTHOUGH WE THINK SIGNIFICANT SEVERE MORE
LIKELY TO OUR EAST AS STORMS WILL NOT HAVE MUCH RESIDENT TIME IN
SOUTHEAST KS TO MATURE (STORM MOTION VECTOR 250/45 KT).
MEANWHILE...DRY ADIABATIC SURFACE TO 700 MB LAPSE RATES BEHIND
DRYLINE AND SUNSHINE WILL ALLOW STRONG MID LEVEL WINDS TO MIX DOWNWARD
TOWARD SURFACE VIA MOMENTUM TRANSFER. PLANNING TO EXPAND WIND
ADVISORY INTO FLINT HILLS. MOST CONFIDENT ON REACHING WIND
ADVISORY CRITERIA IN SOUTH CENTRAL KS/FLINT HILLS AS OPPOSED TO
CENTRAL KS. FIRE DANGER WILL BE EXTREME RESULTING FROM THE STRONG
WINDS...WARM TEMPERATURES...AND 15 TO 30% RH.

TONIGHT-TUESDAY:
NOT MUCH IN WAY OF WRAP-AROUND MOISTURE BEHIND POSITIVELY-TILTED
DEPARTING STRONG SHORTWAVE TROF. THEREFORE...ONLY ANTICIPATING A
PERIOD OF LOWER-MIDDLE CLOUDS IN MAINLY CENTRAL/SOUTHEAST KS
OVERNIGHT INTO MIDDAY MONDAY BEHIND THE COLD FRONT DURING THE PERIOD
OF STRONGEST COLD AIR ADVECTION. COOLER PACIFIC AIRMASS TO BUILD
IN FOR MONDAY INTO TUESDAY.

WEDNESDAY-FRIDAY:
MEDIUM RANGE GUIDANCE CONTINUES TO PROG A SHORTWAVE TROF SWEEPING
THROUGH THE CENTRAL PLAINS LATER WEDNESDAY INTO EARLY THURSDAY.
HOWEVER...IT APPEARS ANY MEANINGFUL GULF MOISTURE RETURN WILL BE
SHUNTED TO OUR EAST/SOUTHEAST. THEREFORE CONTINUING DRY FORECAST.
SOUTHERLY FLOW AHEAD OF WAVE SHOULD ALLOW US TO WARM UP TO ABOVE
NORMAL TEMPERATURES WEDNESDAY. THIS TO BE FOLLOWED BY MIX OF
COOLER PACIFIC/CANADIAN AIR WEDNESDAY NIGHT THROUGH
FRIDAY...HOWEVER TEMPERATURES STILL AROUND SEASONAL NORMS.

SATURDAY-SUNDAY:
GFS AND ECMWF SHOW AN UPPER TROF SETTLING INTO THE SOUTHWEST CONUS
DURING THIS TIMEFRAME. FLOW BECOMES MORE SOUTHERLY AHEAD OF THIS
UPPER TROF AND THE GFS HINTS THAT GULF MAY TRY TO OPEN UP LATE IN
THE WEEKEND POSSIBLY WARRANTING A SLIGHT CHANCE OF SHOWERS ON
SUNDAY.

CARUSO

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  37  53  27 /  10  10   5   5
HUTCHINSON      71  36  51  26 /  10  10  10   5
NEWTON          73  37  51  26 /  10  10  10   5
ELDORADO        76  38  52  26 /  20  10  10   5
WINFIELD-KWLD   77  39  55  27 /  10  10   5   0
RUSSELL         67  31  49  23 /  10  10  10   5
GREAT BEND      67  33  50  24 /  10  10  10   5
SALINA          68  34  49  24 /  20  10  10   5
MCPHERSON       70  35  50  25 /  10  10  10   5
COFFEYVILLE     81  42  56  26 /  30  10   5   0
CHANUTE         80  41  52  25 /  30  10  10   0
IOLA            79  41  51  25 /  30  20  10   5
PARSONS-KPPF    80  41  54  26 /  30  10   5   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON SUNDAY TO 6 PM SUNDAY FOR KSZ032-033-
047>053-067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Mar 11, 4:15 PM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CST SAT MAR 11 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE TONIGHT ACROSS PORTIONS OF
SOUTHEAST KANSAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO 6 PM SUNDAY. PLEASE THE
LATEST WIND ADVISORY FOR MORE DETAILS.

WILDFIRE DANGER WILL BE EXTREME ACROSS CENTRAL, SOUTH CENTRAL AND
SOUTHEAST KANSAS ON SUNDAY...RESULTING FROM WELL ABOVE NORMAL
TEMPERATURES...STRONG SOUTHWESTERLY WINDS...AND LOW HUMIDITY VALUES.

ON SUNDAY...THERE WILL BE CHANCE OF THUNDERSTORMS FOR SOUTHEASTERN
KANSAS...MAINLY ALONG AND EAST OF A YATES CENTER TO SEDAN LINE. THIS
WILL BE PRIMARILY DURING THE AFTERNOON HOURS AS A DRYLINE MOVES
EASTWARD THROUGH THE AREA. THESE STORMS MAY BE SEVERE WITH HAIL AND
WINDS THE MAIN HAZARDS. STAY TUNED FOR LATER FORECASTS AND OUTLOOKS
REGARDING DETAILS AND ANY CHANGES IN EXPECTATIONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CARUSO/BOWMAN

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

48 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Sumner

When
March 12, 4:30 AM CST
Where
Sumner County, Wellington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.883, -95.733

Hail, Sedgwick

When
March 12, 5:00 AM CST
Where
Sedgwick County, Derby
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -95.733

Hail, Sedgwick

When
March 12, 5:01 AM CST
Where
Sedgwick County, 4 mi S of Derby
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Hail, Butler

When
March 12, 5:13 AM CST
Where
Butler County, Andover
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.533, -95.933

Hail, Butler

When
March 12, 5:17 AM CST
Where
Butler County, 1 mi N of Andover
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -95.683

Hail, Harvey

When
March 12, 5:47 AM CST
Where
Harvey County, 8 mi SE of Newton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -95.633

Hail, Harvey

When
March 12, 5:53 AM CST
Where
Harvey County, 1 mi S of Newton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -95.733

Hail, McPherson

When
March 12, 5:58 AM CST
Where
McPherson County, Mc Pherson
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.550, -95.617

Hail, Marion

When
March 12, 7:27 AM CST
Where
Marion County, Lincolnville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -95.583

Hail, Marion

When
March 12, 7:28 AM CST
Where
Marion County, Lost Spgs
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.433

Hail, Marion

When
March 12, 8:00 AM CST
Where
Marion County, Ramona
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.400

Hail, Marion

When
March 12, 8:02 AM CST
Where
Marion County, Ramona
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Hail, Elk

When
March 12, 12:24 PM CST
Where
Elk County, Grenola
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

Hail, Elk

When
March 12, 12:26 PM CST
Where
Elk County, Grenola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

Hail, Greenwood

When
March 12, 12:27 PM CST
Where
Greenwood County, 1 mi W of Fall River
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.350

Hail, Elk

When
March 12, 12:35 PM CST
Where
Elk County, 1 mi S of Howard
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.017, -95.883

Hail, Woodson

When
March 12, 12:47 PM CST
Where
Woodson County, Yates Center
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -95.833

Hail, Woodson

When
March 12, 12:57 PM CST
Where
Woodson County, Yates Center
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -95.150

Funnel Cloud, Montgomery

When
March 12, 1:10 PM CST
Where
Montgomery County, 3 mi NW of Sycamore
Reported by
GENERAL PUBLIC
Coordinates
37.200, -95.667

Hail, Wilson

When
March 12, 1:10 PM CST
Where
Wilson County, 6 mi W of Fredonia
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -95.533

Hail, Wilson

When
March 12, 1:15 PM CST
Where
Wilson County, Neodesha
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -95.683

Hail, Woodson

When
March 12, 1:32 PM CST
Where
Woodson County, 3 mi E of Rose
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -95.517

Hail, Wilson

When
March 12, 1:38 PM CST
Where
Wilson County, Benedict
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -95.400

Hail, Wilson

When
March 12, 1:38 PM CST
Where
Wilson County, 4 mi NE of Altoona
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -95.383

Hail, Wilson

When
March 12, 1:40 PM CST
Where
Wilson County, 6 mi NE of Altoona
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -95.250

Hail, Allen

When
March 12, 1:44 PM CST
Where
Allen County, 2 mi W of Iola
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -95.417

Hail, Allen

When
March 12, 1:45 PM CST
Where
Allen County, Iola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -95.167

Funnel Cloud, Allen

When
March 12, 1:45 PM CST
Where
Allen County, 1 mi E of Iola
Reported by
TRAINED SPOTTER
Coordinates
37.750, -95.150

Hail, Allen

When
March 12, 5:36 PM CST
Where
Allen County, Iola
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.050, -95.350

Hail, Allen

When
March 12, 5:41 PM CST
Where
Allen County, Iola
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -95.250

Hail, Allen

When
March 12, 6:23 PM CST
Where
Allen County, 4 mi SE of Iola
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.067, -95.083

Hail, Montgomery

When
March 12, 6:38 PM CST
Where
Montgomery County, 4 mi E of Caney
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -95.433

Hail, Montgomery

When
March 12, 6:38 PM CST
Where
Montgomery County, Tyro
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.300

Hail, Allen

When
March 12, 6:41 PM CST
Where
Allen County, 1 mi NNE of Elsmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -95.083

Hail, Montgomery

When
March 12, 6:50 PM CST
Where
Montgomery County, 4 mi SE of Independence
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.400

Hail, Montgomery

When
March 12, 6:54 PM CST
Where
Montgomery County, 1 mi E of Cherryvale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -97.267

Half mile east of highway 169 near Cherryvale.

Hail, Montgomery

When
March 12, 6:54 PM CST
Where
Montgomery County, 3 mi SE of Independence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -97.267

Hail, Neosho

When
March 12, 6:55 PM CST
Where
Neosho County, 3 mi W of Chanute
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.717, -97.133

Hail, Neosho

When
March 12, 6:55 PM CST
Where
Neosho County, 4 mi ESE of Chanute
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -97.133

Hail, Allen

When
March 12, 6:58 PM CST
Where
Allen County, 1 mi E of Iola
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -97.250

Hail, Neosho

When
March 12, 7:02 PM CST
Where
Neosho County, 2 mi S of Erie
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -97.350

Hail, Labette

When
March 12, 7:19 PM CST
Where
Labette County, 4 mi S of Dennis
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.367, -97.667

Hail, Neosho

When
March 12, 7:23 PM CST
Where
Neosho County, 1 mi W of Stark
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -96.967

Hail, Allen

When
March 12, 7:30 PM CST
Where
Allen County, Savonburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -96.967

Hail, Labette

When
March 12, 7:38 PM CST
Where
Labette County, 1 mi E of Edna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -97.067

Hail, Labette

When
March 12, 7:40 PM CST
Where
Labette County, 2 mi NW of Bartlett
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.600, -97.067

Hail, Labette

When
March 12, 8:10 PM CST
Where
Labette County, 2 mi N of Chetopa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -96.450

Hail, Allen

When
March 12, 9:26 PM CST
Where
Allen County, Humboldt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -96.450

Hail, Allen

When
March 12, 9:30 PM CST
Where
Allen County, La Harpe
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -96.050

Hail, Labette

When
March 12, 10:55 PM CST
Where
Labette County, Chetopa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -96.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498723, 5498724, 5498725, 5498726, 5498727, 5498728, 5498729, 5498730, 5498731, 5498732, 5498733, 5498734, 5498735, 5498736, 5498737, 5498738, 5498739, 5498740, 5498741, 5498742, 5498743, 5498744, 5498745, 5498746, 5498747, 5498748, 5498749, 5498750, 5498621, 5498622, 5498623, 5498624, 5498625, 5498626, 5498627, 5498628, 5498629, 5498630, 5498631, 5498632, and more.